Texas, 2003

Hail in Texas, July 23, 2003

July 23, 2003 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 23, 5:50 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 5:50 PM CST, 2 hours 25 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT WED JUL 23 2003

HERE IS THE FINAL AREA FORECAST DISCUSSION WITH SPECIFIC CITY
FORECAST NUMBERS ATTACHED.

DAY ONE...
COLD FRONT WHICH MOVED THROUGH YESTERDAY AFTN/EVE STILL PARKED WILL
SOUTH OF FA. HOWEVER WINDS ACRS NRWN ZONES HAVE VEERED TO SELY.
STILL HAVING A HARD TIME GETTING HIGHER SFC DEWPOINTS INTO THE WRN
ZONES...BUT BETTER MOISTURE NOT TOO FAR SOUTH. IF SWRN ZONES CAN
COME AROUND SOON WE MIGHT BE ABLE TO GET SOME LOWER 60S. AS A RESULT
ANTICIPATED CAPES IN INSTABILITY AXIS ALONG STATELINE MAY NOT GET AS
HIGH AS PREVIOUSLY ANTICIPATED. THIS LIKELY A FACTOR IN WHY SLIGHT
RISK WAS MOVED OUT OF FA. HOWEVER STILL ENOUGH INSTABILITY AND
ENOUGH WEAKENING OF THE CAP EXPECTED ALONG OR EAST OF STATELINE TO
JUSTIFY CONTINUATION OF POPS. CONFIDENCE NOT QUITE AS HIGH AND
TRIMMED CHCS DOWN SLIGHTLY AS A RESULT.

SLY LOW LEVEL FLOW TO RETURN TOMORROW. AS PREVIOUS DISCUSSION
MENTIONED APPEARS STRONGEST CAP WILL BE OFF CAPROCK. HOWEVER THAT
ALSO APPEARS TO BE WHERE BEST INSTABILITY WILL BE. NO APPARENT
FOCUSING MECHANISM. WHILE CANNOT RULE OUT ISOLATED TSRA...ALSO NO
ONE AREA MORE FAVORABLE THAN ANOTHER. SHOTGUN 20S TO SUFFICE.
WARMING TREND TO BEGIN AS PREVIOUSLY ANTICIPATED. NO CHANGES TO MINS
OR MAXES MADE.  FCSTID = 07

DAYS TWO THROUGH SEVEN...
SMALL WEAK WAVE OVER THE CENTRAL HIGH PLAINS WILL MOVE SOUTH OVER
THE SOUTHERN HIGH PLAINS EARLY IN THE FORECAST PERIOD. MODERATE
AFTERNOON INSTABILITY...MARGINAL CAP SHOULD ALLOW FOR ISOLATED
CONVECTION TO RE-DEVELOP ACROSS THE HIGHER TERRAIN OF NEW MEXICO
THURSDAY AFTERNOON...PROPAGATING SOUTH-SOUTHEAST TOWARDS THE WESTERN
PORTIONS OF THE CWFA. EXPECT THE CONVECTION TO STEADILY DISSIPATE
DURING THE EVENING HOURS DUE TO THE COMBINATION NEUTRAL TO SLIGHTLY
SINKING MID/UPPER LEVEL AIRMASS AND LOSS OF DIURNALLY-DRIVEN
INSTABILITY.

MID/UPPER LEVEL RIDGE WILL RE-EXERT ITS PRESENCE OVER THE
CENTRAL/SOUTHERN ROCKIES AND CENTRAL/SOUTHERN PLAINS THIS WEEKEND
BEFORE WEAKENING AND RETROGRADING WEST OVER THE GREAT BASIN REGION
BY THE MIDDLE OF NEXT WEEK. THE RETROGRESSION OF THE RIDGE WILL
ALLOW STRENGTHENING MID/UPPER LEVEL NORTHERLY FLOW OVER THE CENTRAL
U.S. AND THE DISLODGING OF ANOTHER COLD FRONT SOUTHWARD ACROSS THE
PLAINS. HOWEVER...DUE TO DISCREPANCIES BETWEEN MEDIUM RANGE MODELS...
SIGNALS ARE NOT VERY CLEAR AS TO WHEN THE NEXT COLD FRONT WILL MAKE
ITS PRESENCE IN THE AREA. AT THIS TIME THE FRONT MAY ARRIVE IN THE
NORTHERN ZONES AS EARLY AS SUN NIGHT OR AS LATE AS TUE MORNING.
TIMING OF RECENT COLD FRONT PASSAGE SUGGESTS THAT A LATTER TIME FRAME
WILL BE MORE LIKELY.  FCSTID = 02/JH

FCSTID = 02

FRIONA      65 90 67 92 / 30 20 20 10
TULIA       65 90 67 95 / 20 20 20 10
PLAINVIEW   66 91 68 95 / 20 20 20 10
LEVELLAND   68 94 70 95 / 30 20 20 10
LUBBOCK     68 93 70 95 / 20 20 20 10
BROWNFIELD  70 94 72 95 / 30 20 20 10
CHILDRESS   71 94 73 98 / 20 20 20 10
SPUR        70 94 72 97 / 20 20 20 10
ASPERMONT   72 97 74 98 / 20 20 20 10

.LBB...NONE.
Hazardous weather outlook, Jul 23, 11:08 AM CST, 9 hours 7 minutes before
TXZ021>044-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1208 PM CDT WED JUL 23 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

LOW LEVEL WINDS ARE GRADUALLY BECOMING SOUTHEASTERLY ACROSS THE
WESTERN SOUTH PLAINS AND EASTERN NEW MEXICO. THESE SOUTHEASTERLY
WINDS WILL BRING A MODEST INCREASE IN LOW LEVEL MOISTURE. DAYTIME
HEATING WILL ALLOW THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE
WITHIN IN AN AXIS ALONG THE TEXAS/NEW MEXICO STATE LINE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN THE
INSTABILITY AXIS LATE THIS AFTERNOON. ANOTHER LOCATION FOR
THUNDERSTORM DEVELOPMENT WILL BE OVER THE HIGHER TERRAIN OF EASTERN
NEW MEXICO. STORMS THAT FORM THERE WILL MOVE TO THE SOUTH AND
SOUTHEAST TOWARD THE SOUTHWESTERN PANHANDLE AND SOUTH PLAINS.
ALTHOUGH THE COMBINATION OF ATMOSPHERIC INSTABILITY AND LOW LEVEL
WIND SHEAR DO NOT APPEAR SUFFICIENT FOR THE DEVELOPMENT OF ORGANIZED
SEVERE WEATHER...AN ISOLATED STORM OR TWO MIGHT PRODUCE WINDS OR
HAIL THAT APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bailey

When
July 23, 8:15 PM CST to 8:35 PM CST
Where
Bailey County, 3 mi SE of Stegal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.967, -102.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367302.